Minnesota, 2023Drought in Minnesota, September 12 to 30, 2023
September 12 to 30, 2023 · NWS FGF · 4 events in 4 counties and zones
Out of 18 counties in our Minnesota area, 14 had D2 or higher drought conditions for at least a week in September.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Out of 18 counties in our Minnesota area, 14 had D2 or higher drought conditions for at least a week in September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 11, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Forks ND
1141 PM CDT Mon Sep 11 2023
.UPDATE...
Issued at 1034 PM CDT Mon Sep 11 2023
Other than one lingering shower in our southeast most activity
has ended, and most CU has dissipated with clear over a lot of our
area (a few pockets of stratus). Upstream Tds are sill in the
upper 30s and lower 40s, so there isn't a change in expected
impacts from the last update. The main adjustments were to reflect
near term trends.
UPDATE Issued at 640 PM CDT Mon Sep 11 2023
What few showers are left are quickly weakening/falling apart with
peak heating past and sunset approaching, leading to stabilizing
BL conditions. Patchy ground fog remains possible in our far
south where BL moisture may be just deep enough, while lower Td
arrive where that main surface ridge is projected to build south
later tonight/Tuesday morning.
Clearing skies (outside of areas of stratus) are already occuring
as CU breaks up with decoupling at sunset, but we should see good
radiational conditions in our north. Upstream surface Tds are in
the upper 30s though where the ridge center is moving out of
Manitoba, lowering confidence in a frost threat (requiring 36F or
less 6ft temps). Still, RAP BL Tds do drop to around 35 after
10Z, and if those drier Tds mix to the surface as the surface
inversion steepens, a few spots may drop in the 33-36F range
(mainly in Towner, Cavalier counties in ND and eastern Marshall,
northwest Beltrami- bog areas of MN). Due to the marginal/highly
localized nature of any frost potential, I am still opting not to
go with a frost advisory. I would feel more confident in frost
potential if lower Tds were observed upstream than what I am
seeing.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Mon Sep 11 2023
-Showers and a few thunderstorms pushing southeastward this
evening.
-Some stratus/fog possible in some areas overnight
-Clearing in northern counties could drop temps close to frost
point.
Vorticity lobe on the backside of the upper trough continues to
dig down out of Canada this afternoon, and will progress
southeastwards into MN overnight. Cold front has pushed through
most of the CWA, but scattered showers continue across many of the
counties except the northwest. With 500 J/kg of ML CAPE in
portions of southeastern ND and western MN, some thunder will
continue to be possible for the next few hours. CAMs and larger
scale models are in pretty good agreement on shower and isolated
thunderstorm activity continuing to push southeastward through
this afternoon and early evening. By midnight, think we should see
the showers push fully out of our area. Showers are quickly
dissipating across eastern ND and northwest MN with the loss of
peak daytime heating/approaching sunset. There is still a
lingering stratus layer that may survive beyond sunset in north
central MN towards KBJI that is shown by guidance to fill back in
overnight with possible IFR by 12Z before eventually clearing
later Tuesday morning. Other terminals are favored by guidance to
remain VFR through the remaining TAF period, though there is a
signal for possible fog and stratus formation in far southeast ND
and west central MN that could result in temporary/brief aviation
impacts at KFAR around 12Z (not favored but still possible and
worth monitoring).
Tonight, there will be some subsidence and high pressure coming in
behind the frontal boundary. However, several ensemble members
show some lingering low level moisture, particularly across our
southern and eastern counties. Think our eastern tier will stay
pretty cloudy, as there are high probabilities for low clouds and
even some fog over central ND that could drift westward. There are
even some low probabilities for stratus and fog extending from
southeastern into central ND along the edge of the surface high.
Think at least there will be some cloud cover lingering overnight,
which will have an impact on temperatures.
While the south and east look to remain cloudy with dew points in
the 40s, think there will be some drier air and clearing skies
across our northern counties. Temps should drop down at portions
of the northern Devils Lake basin and northern RRV, just a
question of how much. NBM probabilities of less than 40 degrees in
that area are between 40 and 70 percent. Confidence in 36 or less
is lower, around 10 to 20 percent, although more recent runs have
been bringing that value up a bit in portions of our far
northwest. Given upstream dew points are still pretty high in the
low 40s to upper 30s, leaned towards the middle of the ensemble
pack with low temps around 37 to 38 in our northwest. Confidence
in anything lower is not high enough to include a frost advisory
at this point.
Upper ridging between systems will nose into the Plains later
Tuesday into Tuesday night, with the surface high shifting east.
Temps should stay mainly in the 60s during the day on Tuesday even
with some sunshine, but increasing southeasterly winds Tuesday
night will keep our temps in the 40s with some upper 30s in
northwestern MN.
.LONG TERM...(Wednesday through Monday)
Issued at 313 PM CDT Mon Sep 11 2023
Wednesday and Thursday...Upper ridging comes into the Plains for a
brief period mid-week before another shortwave comes over the top of
it into the Prairie provinces and Northern Plains on Thursday.
Southerly winds will be ramping up on Wednesday as a surface trough
gets going over the High Plains. This should help boost temps back
into the 70s by Wednesday afternoon for areas along and west of the
Red. A cold front will start pushing in late Thursday, but with
warming ahead of the boundary some spots could still push 80 in the
southern Red River Valley. Some showers and thunderstorms possible
as the front pushes through, although moisture is not great and
coverage looks somewhat scattered. Instability seems fairly limited
with ensemble averages in the 100-500 J/kg range and even the
bullish NAM mostly under 1000 J/kg. Severe weather threat is
minimal. Blended solution gives 30 to 40 percent probs of any
precip as the front moves through, which seems reasonable.
Friday through Monday...Upper troughing digs into the Great Lakes
for the end of the week and into the weekend. This will bring a bit
of a cool down for the first part of the period, with temps rising
back to above average values for the first part of next week. Other
than a few isolated showers possible near Lake of the Woods with the
cyclonic flow aloft for Fri/Sat, the period seems fairly dry.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1138 PM CDT Mon Sep 11 2023
Stratus is lingering at KBJI and is shown to expand with
additional stratus developing into southeast ND by guidance
through the night and by 12Z towards KFAR. How far north the
stratus makes it is more uncertain. The majority of guidance keeps
this away from KGFK and KDVL, but there is a subset of guidance
that brings lower ceilings over those terminals around 12Z. Fog
may also be possible in southeast ND and west central MN based on
the pattern but guidance hasn't been consistent on this. There
should be a transition to VFR mid to late morning, though guidance
is delaying this improvement for KBJI until late afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...DJR
SHORT TERM...JR
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Sep 11, 3:52 AM CST, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
452 AM CDT Mon Sep 11 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
452 AM CDT Mon Sep 11 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, West Polk
- When
- September 12, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
West Polk county experienced D2 drought from September 12th through the end of the month.
Drought, Red Lake
- When
- September 12, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- Red Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Red Lake county experienced D2 drought from September 12th through September 26th.
Drought, East Polk
- When
- September 12, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- East Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
East Polk county experienced D2 drought from September 12th through September 26th.
Drought, Mahnomen
- When
- September 12, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- Mahnomen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Mahnomen county experienced D2 drought from September 12th through September 26th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133236, 1133237, 1133238, 1133239.